Friday Weird Science: Clomipramine, yawning, and...orgasm!?

Nov 25 2011 Published by under Friday Weird Science, Uncategorized

I was going to start with a brief Storify on this, but Storify is not being kind today. :( Instead we start with one prophetic tweet:

So a) is this true? Can people on clomipramine REALLY experience orgasms while yawning? And b) how the HECK does that work?

I did a little digging, and I've got your answers. Well some of them anyway.

Unusual side effects of clomipramine associated with yawning.
McLean, J. D.; Forsythe, R. G.; Kapkin, I. A.
The Canadian Journal of Psychiatry / La Revue canadienne de psychiatrie, Vol 28(7), Nov 1983, 569-570.

And who knows, if you get bored reading this and you're on Clomipramine, fun times could be headed your way!


(Yawn with your dirty self! Source)

So first up, here's clomipramine:


(Source)

Clomipramine is an antidepressant known as a tricyclic. The purpose of these drugs is to inhibit the reuptake of neurotransmitters in your brain, specifically norepinephrine and serotonin. The higher levels of these chemicals in your brain are thought, over time, to modify your brain (possibly by the formation of new brain cells, and possibly through modification of cellular connections, and heck, possibly both) and relieve some of the symptoms of depression. While this drug is not the most popular anymore for depression (the side effects are rough, and people find SSRI drugs easier to take), it is still prescribed for some cases of depression, and for other disorders like obsessive-compulsive disorder.

Part of the reason the side effects for this drug (including central nervous system effects like headaches and dizziness, heart effects like arrythmias, hypotension, other effects like dry mouth, constipation, allergic reactions, I could go on...) are so extensive is because clomipramine, one of an older class of antidepressant drugs, is kind of dirty. It's got the effects on serotonin and norepinephrine transport, of course, but it ALSO hits other receptors, including piles of serotonin receptors, dopamine receptors, and adrenergic receptors. And it looks like the adrenergic receptors may be to blame her for this unusual side effect.

But first, CAN you have an orgasm while yawning when you're on clomipramine? YES. In fact, though several patients found it disconcerting, one enjoyed it so much she wanted to continue the medication for as long as allowed. I guess it's a good way to pass time during boring meetings! It is estimated right now that about 5% of patients will have an effect like this (note that not ALL of them are orgasms, some of them are feelings of fatigue and weakness following yawning, or just intense sexual stimulation not resulting in orgasm).

But the question is, how does this work? After all, most drugs, INCLUDING CLOMIPRAMINE, are known to have a side effect of DECREASED libido and ability to orgasm in many patients. The serotonin side effects are responsible for this effect of clomipramine, as well as most other antidepressants that rely on serotonin.

But we've got to remember that clomipramine is dirty (and if it causes orgasms, I guess that makes it ESPECIALLY dirty). It's got affinity for lots of other receptors. And not all of these receptors are only in the brain. In fact, most of them exist throughout the body and contribute to the side effect profile of the drug. For example, the adrenergic receptors in the heart and vasculature contribute the problems with hypotension and other cardiac side effects.

But these specific adrenergic receptors are also...in your genitalia. And this may be where clomipramine is having its unexpected, though pleasureable, side effect. The adrenergic receptor types alpha 1 and alpha 2 are hit by clomipramine, and are heavily expressed in the vasculature, which includes your penis (or vagina). Stimulating receptors in these areas can lead to smooth muscle contraction and vasoconstriction associated with orgasm and ejaculation. Adrenergic receptors are also stimualted by norepinephrine and its metabolites, and so this increase in norepinephrine due to the drug, PLUS the adrenergic stimulation produced by the drug itself, may be enough to create the orgasm effect.

But one question remains: how is this triggered by YAWNING. Well...I don't know. But I have a guess. One of the hypotheses behind WHY we yawn is that, when we are tired, and things slow down, we may not breathe as heavily, and may have higher levels of carbon dioxide build up in the blood. When we need to exhale these and exchange for oxygen, we may yawn (this is just ONE of the hypotheses behind why we yawn, though, and none of them are proven). So my idea is that the intake of oxygen produced by yawning may stimulate neurotransmitters in the brain for increased release, and increase vasodilation in the body. This combination may be potent enough in some clomipramine using individuals to push them over the edge. Keep in mind though, this is JUST my hypothesis and I have no proof one way or another. But I think it's worth studying who has this effect, who doesn't, and why. I think it's time to yawn, and orgasm, for SCIENCE!!!

13 responses so far

  • Janne says:

    Reminds me: An old friend of mine has epilepsy. She belongs to a minority (5% or so) of sufferers that experiences epileptic seizures as pleasant. So, as grade school and high school student she would occasionally deliberately induce a seizure when she was bored in class. Yes, her doctors warned her not to, and she knows today that it was a stupid thing to do, but your ability to consider future consequences isn't exactly at its peak when you're a teenager.

  • O.R. Pagan says:

    Great post, very funny, thank you!!!!!

    I the name of science!!!!!!! (:-).....

  • katiesci says:

    Go norepinephrine!

  • BDNf says:

    Fascinating and funny post (as always)!

    Too bad I've got OCD but haven't been prescribed clomipramine...

  • KRISTEN BROUSSARD says:

    IM TAKING CLMIPRAMINE AND I HAVE NO SEXUAL DESIRE. MAYBE IM JUST BORED?

  • saskshorthair....aka...havnofear says:

    ..........sadness...........

  • Very interesting post!

    I think your ideas about oxygen are very plausible. As you know, many try to enhance orgasm by inducing hypoxia at the time or orgasm. Unfortunately, that practice has led to the death of men who have strangled themselves.

    Slight hypoxia followed by a rise in oxygen could be a trigger for orgasm.

    I'm especially interested in this subject since I invented another method for enhancing orgasm in women by using blood-derived growth factors to enhance the tissue of the vagina.

    The details are explained at http://OShot.info

    Thank you very much for spreading the word. Most people consider orgasm to be a trivial thing that's simply for fun. But orgasm helps with mood and with bonding between lovers so anything that helps the process has far reaching effects on marriage and psychology.

    An article in JAMA (Journal of the American Medical Association) in 2009 said that sexual dysfunction leads to serious psychological problems "and it's worse for women."

    Peace & health

    Charles Runels, MD

  • […] 5. Yawning: This one requires the antidepressant Clomipramine. A not unheard of side effect of Clomipramine is the orgasmic yawn. That’s some pill. […]

  • […] stomped around as it worked its mental magic. The funny part is this terrible dirty old school anti-depressant caused some patients to experience orgasms when they yawned. […]

  • […] stomped around as it worked its mental magic. The funny part is this terrible dirty old school anti-depressant caused some patients to experience orgasms when they yawned. […]

  • Sarah says:

    This happens to me... it's great

  • Jules says:

    I'm one of those people who experienced spontaneous orgasm on a tricyclic antidepressant when stretching and yawning. I was on Imipramine (Tofranil), a class behind clomipramine. I was on it for about three months back in 1983 to treat anxiety and depression.
    It was really quite extraordinary because I usually have tremendous difficulty reaching orgasm. I discovered it a couple of weeks after starting on the drug. I got into bed with my partner and had a lovely stretch and a yawn, and felt this orgasm pass through me. I was surprised and intrigued. It took me a while to figure out that it was the stretching and yawning that triggered it, but then I had fun with it. It was like "Look, no hands." It seemed I had the capacity for multiple orgasms with no end. My partner and I both got a little alarmed and decided that I'd better not do it any more. We thought it must be a side effect of the medication and I may be doing nerve damage.
    I told my doctor about it, but he didn't seem too concerned. I think he said "Enjoy it while it lasts".
    It didn't last long. He soon lowered my dose and it stopped.
    NOTE: If any doctor studying this phenomenon wishes to contact me, I am happy for the owner of this website to provide to them my email address. I think this subject deserves more study.
    I will also mention that I incurred Pudendal nerve damage after a horse riding fall at the age of 7 or 8, with lingering paresthesia. I was 22 a the time I took Imipramine.